Format

Send to

Choose Destination
Am J Respir Crit Care Med. 2011 Jan 15;183(2):171-8. doi: 10.1164/rccm.201005-0757OC. Epub 2010 Aug 13.

Acetaminophen use and risk of asthma, rhinoconjunctivitis, and eczema in adolescents: International Study of Asthma and Allergies in Childhood Phase Three.

Collaborators (148)

Aït-Khaled N, Anderson HR, Asher MI, Beasley R, Björkstén B, Brunekreef B, Crane J, Ellwood P, Flohr C, Forastiere F, García-Marcos L, Foliaki S, Keil U, Lai CK, Mallol J, Robertson CF, Mitchell EA, Montefort S, Odhiambo J, Pearce N, Shah J, Stewart AW, Strachan D, von Mutius E, Weiland SK, Weinmayr G, Williams H, Wong G, Asher MI, Clayton T, Ellwood P, Mitchell EA, Stewart AW, Howitt ME, Weyler J, Pinto-Vargas R, Cunha AJ, de Freitas Souza L, Kuaban C, Ferguson A, Standring P, Aguilar P, Amarales L, Benavides LA, Contreras A, Chen YZ, Kunii O, Li Pan Q, Zhong NS, Aristizábal G, Cepeda AM, Ordoñez GA, Koffi BN, Bustos C, Riikjärv MA, Melaku K, Sa'aga-Banuve R, Pekkanen J, Vlaski E, Hypolite IE, Lau YL, Wong G, Novák Z, Zsigmond G, Awasthi S, Bhave S, Hanumante NM, Jain KC, Khatav VA, Mantri SN, Pherwani AV, Rego S, Sabir M, Salvi S, Setty G, Sharma SK, Singh V, Sukumaran TU, Suresh Babu PS, Kartasasmita CB, Konthen P, Suprihati W, Masjedi MR, Odajima H, al-Momen JA, Imanalieva C, Kudzyte J, Quah BS, Teh KH, Baeza-Bacab M, Barragán-Meijueiro M, Del-Río-Navarro BE, García-Almaráz R, González-Díaz SN, Merida-Palacio JV, Ramírez-Chanona N, Romero-Tapia S, Bouayad Z, Asher MI, MacKay R, Moyes CC, Pattemore P, Pearce N, Onadeko BO, Cukier G, Chiarella P, Cua-Lim F, Brêborowicz A, Lis G, Câmara R, Lopes dos Santos JM, Nunes C, Rosado Pinto JE, Fuimaono P, Zar HJ, Lee HB, Blanco-Quirós A, Busquets RM, Carvajal-Urueña I, García-Hernández G, López-Silvarrey Varela A, Morales-Suárez-Varela MM, Pérez-Yarza EG, Musa OA, Al-Rawas O, Mohammad S, Mohammad Y, Tabbah K, Huang JL, Kao CC, Iosefa T, Windom HH, Burr M, Holgado D, Lapides MC, Aldrey O, Solé D, Sears M, Aguirre V, Mallol J, Barba S, Lai CK, Shah J, Anderson R, Nishima S, de Bruyne J, Tuuau-Potai N, El Sony A.

Author information

1
Medical Research Institute of New Zealand, Private Bag 7902, Wellington 6242, New Zealand. Richard.Beasley@mrinz.ac.nz

Abstract

RATIONALE:

There is epidemiological evidence that the use of acetaminophen may increase the risk of developing asthma.

OBJECTIVES:

To investigate the risk of asthma and other allergic disorders associated with the current use of acetaminophen in 13- to 14-year-old children in different populations worldwide.

METHODS:

As part of the International Study of Asthma and Allergies in Childhood (ISAAC) Phase Three, 13- to 14-year-old children completed written and video questionnaires obtaining data on current symptoms of asthma, rhinoconjunctivitis, and eczema, and a written environmental questionnaire obtaining data on putative risk factors, including acetaminophen use in the past 12 months.

MEASUREMENTS AND MAIN RESULTS:

The primary outcome measure was the odds ratio (OR) of current asthma symptoms associated with acetaminophen use calculated by logistic regression. A total of 322,959 adolescent children from 113 centers in 50 countries participated. In the multivariate analyses the recent use of acetaminophen was associated with an exposure-dependent increased risk of current asthma symptoms (OR, 1.43 [95% confidence interval, 1.33-1.53] and 2.51 [95% confidence interval, 2.33-2.70] for medium and high versus no use, respectively). Acetaminophen use was also associated with an exposure-dependent increased risk of current symptoms of rhinoconjunctivitis and eczema.

CONCLUSIONS:

Acetaminophen use may represent an important risk factor for the development and/or maintenance of asthma, rhinoconjunctivitis, and eczema in adolescent children.

Comment in

PMID:
20709817
DOI:
10.1164/rccm.201005-0757OC
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center